How to Tell When Your Special Needs Child is Sick
When a non-verbal child is sick, he can't describe his symptoms.
How to tell cold symptoms from flu symptoms, according to the CDC.
Editor's Note: Because coronavirus makes us both afraid of our kids getting sick and of going to a doctor or hospital unecessarily, here is some advice Lisa Lightner wrote previously on how to tell when your child with special needs is ill.
It’s stressful enough to worry about the flu for typical children and ourselves. Add in a child who has disabilities and is medically fragile and it’s a wonder some of us sleep at night.
The CDC says children of any age with neurologic conditions are more likely to become very sick if they get the flu. Flu complications can vary and, for some children, can include pneumonia and even death.
Some children with special needs may already have trouble with muscle and lung function or difficulty coughing, swallowing or clearing fluids from their airways. Flu symptoms can make these problems worse.
Signs a non-verbal child is sick
- Change in appetite
- Extreme vomiting
- Green and icky runny nose or mucus
- Labored breathing or wheezing
- Changes in skin or eye color
- Confusion or trouble walking, as if drunk
- Holds her head or neck as if it hurts
- Extreme drowsiness or trouble waking
- Watery stool, particularly with blood
- Fussy and irritable
- Changes in behavior, such as task refusal
How to spot dehydration
Preventing dehydration is critical. Small, frequent sips of fluid or popsicles and ice chips will help keep your child hydrated.
You can check for dehydration like nurses do in nursing homes — grasp the skin on the back of the hand or the forehead and pull up. If it stays up, the child is dehydrated.
You should also monitor how often he urinates and, when he does, if it is darker or has a stronger smell.
A dry, tacky mouth or a lack of tears are also signs of dehydration.
For any symptoms, refrain from giving a “natural” or homeopathic product unless you’ve talked with your doctor. Despite being over-the-counter products, some can cause a bad interaction with other medications your child is taking.
Lisa Lightner is a West Chester, PA special-education advocate who blogs at ADayinOurShoes.com and is a contributor to MetroKids.com’s MomSpeak.